Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 9, NWS Midland/Odessa, TX

August 27, 2016Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 27, 2016, 2:28 PM CDT for Brewster County, Texas. It was in force for 44 hr.

The area

The outline as issued.

The facts

Issued
Aug 27, 2016, 2:28 PM CDT (19:28 UTC)
Expired
Aug 29, 2016, 10:13 AM CDT
In force
44 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Castolon (CSTT2).

Action stage
13 ft
Minor stage
15 ft
Moderate stage
19 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08374550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

581 
WGUS44 KMAF 271928
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT SAT AUG 27 2016

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Castolon affecting Brewster County
  
.Recent heavy rains in the area have resulted in water flowing into
the drainage basins running into the Rio Grande. This has contributed
to water rising above flood stage at Castolon on the Rio Grande. Water
levels are expected to decrease below flood stage tonight and below 
action stage by tomorrow morning provided that additional rainfall 
does not occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued this evening or tonight.

&&

TXC043-281128-
/O.NEW.KMAF.FL.W.0009.160827T1928Z-160829T1513Z/
/CSTT2.1.ER.160827T1623Z.160828T0000Z.160828T0313Z.NO/
228 PM CDT SAT AUG 27 2016

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Castolon.
* until Monday morning, or until the warning is cancelled.
* At  1PM Saturday the stage was 15.4 feet (4.7 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue rising to near 15.7 feet (4.8 
  meters) by this evening.  The river will fall below flood stage 
  tonight.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood 
  stage, and lowland flooding begins.  The river begins to flood the 
  road between Santa Elena Canyon and Cottonwood Campground in Big 
  Bend National Park.  The river begins to flood the parking lot at 
  Santa Elena Canyon, and cut off the nature trail into the canyon.  
  Campers in Cottonwood Campground need to prepare for possible 
  evacuations.

This crest compares to a previous crest of 15.7 feet (4.8 meters) on 
Oct 13 2012.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sun   Sun   Sun
                                                7PM   1AM   7AM   1PM
  Castolon       13.0 15.0   15.4   Sat  1 PM  15.7  14.4   8.6   7.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sun   Sun   Sun
                                                7PM   1AM   7AM   1PM
  Castolon        4.0  4.6    4.7   Sat  1 PM   4.8   4.4   2.6   2.1

&&

LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349


$$
1 follow-up statement
975 
WGUS84 KMAF 280103
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT SAT AUG 27 2016

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Castolon affecting Brewster County
  
.Water levels were high on the Rio Grande at Castolon but have receded
to below action stage. Levels are expected to remain below action stage
baring additional rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last statement.

&&

TXC043-280133-
/O.CAN.KMAF.FL.W.0009.000000T0000Z-160829T1513Z/
/CSTT2.1.ER.160827T1623Z.160827T1830Z.160827T2000Z.NO/
803 PM CDT SAT AUG 27 2016

The Flood Warning is cancelled for
  the Rio Grande at Castolon.
* At  7PM Saturday the stage was 8.0 feet (2.4 meters).
* Fell below flood stage at 15:00 PM Saturday.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue to fall to 3.8 feet (1.2 meters)
  by Monday morning.


&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Castolon       13.0 15.0    8.0   Sat  7 PM   5.4   4.8   4.6   4.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Castolon        4.0  4.6    2.4   Sat  7 PM   1.6   1.5   1.4   1.3

&&

LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 27, 1:37 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 27, 1:37 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
137 PM CDT SAT AUG 27 2016

.DISCUSSION...
Upper ridge remains over the SE US with a broad trough extending
from the Dakotas down across Utah.  This trough will pinch off
leaving a cut off low over the 4 Corners region.  This low is
expected to be pulled NE around the top of the ridge.  Also have an
upper low along the TX coast hang around for a few days... will have
to see if affects our wx or not.

As August winds down the unseasonably cool temperatures continue.
Expect near persistence tonight with low temps as little change in
the pattern.  Should be about the same Sunday as today.  Models
continue to show a weak frontal boundary/wind shift sagging down
into the area early Monday with the wind becoming mainly easterly
through Tuesday.  Monday is looking cloudy and with the easterly
wind should be cooler.  Temps slowly warm to near normal by late in
the week.

So far today there has been little in the way of precipitation but
as of 18z have stated getting a few radar echos from near Queen...
to Kent... to Alpine... to near Fort Stockton.  With plentiful
moisture and daytime have enhanced CU field over much of the Permian
Basin... expanded slight chance across the east tonight but have
highest pops over the higher elevations.  Do have a number of old
outflow boundaries from yesterday that could become a focus for storm
development.  ETA qpf does brings precip down across the Northern
Permian Basin this evening.  QPF hitting Eddy Co hard Sunday
night... locally heavy rain possible... have increased pops to 50
percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  89  69  87 /  20  30  20  40
Carlsbad                       65  88  66  83 /  30  40  50  50
Dryden                         71  92  72  89 /  20  20  20  30
Fort Stockton                  68  89  67  86 /  30  30  30  40
Guadalupe Pass                 63  81  62  74 /  30  40  40  50
Hobbs                          65  85  64  82 /  30  30  40  50
Marfa                          59  81  60  78 /  30  40  40  50
Midland Intl Airport           70  89  68  87 /  20  30  30  40
Odessa                         70  88  69  86 /  20  30  30  40
Wink                           68  90  68  88 /  30  30  40  40

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

12/72
Hazardous weather outlook, Aug 27, 1:52 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT SAT AUG 27 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
152 PM CDT SAT AUG 27 2016 /1252 PM MDT SAT AUG 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAPABLE OF HEAVY RAINFALL, LOCALIZED FLASH
FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE THROUGH
TONIGHT...ESPECIALLY THIS EVENING. THUNDERSTORMS ARE MORE LIKELY
MAINLY ALONG AND WEST OF A LAMESA...MIDLAND...FORT STOCKTON TO
BIG BEND LINE, BUT THUNDERSTORMS ANYWHERE OVER THE FORECAST AREA
COULD PRODUCE SIMILAR CONDITIONS. ELEVATED FLOWS, IF NOT FLOODING
WILL BE POSSIBLE ON THE RIO GRANDE RIVER, OR THE PECOS RIVER IN
NEW MEXICO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH WEDNESDAY.  HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL
CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH
FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.